Network security and contagion
Daron Acemoglu,
Azarakhsh Malekian and
Asu Ozdaglar
Journal of Economic Theory, 2016, vol. 166, issue C, 536-585
Abstract:
We develop a theoretical model of security investments in a network of interconnected agents. Network connections introduce the possibility of cascading failures due to an exogenous or endogenous attack depending on the profile of security investments by the agents. We provide a tractable decomposition of individual payoffs into an own effect and an externality, which also enables us to characterize individual investment incentives recursively (by considering the network with one agent removed at a time). Using this decomposition, we provide characterization of equilibrium and socially optimal investment levels as a function of the structure of the network, highlighting the role of a new set of network centrality measures in shaping the levels of equilibrium and optimal investments. When the attack location is endogenized (by assuming that the attacker chooses a probability distribution over the location of the attack in order to maximize damage), similar forces still operate, but now because greater investment by an agent shifts the attack to other parts of the network, the equilibrium may involve too much investment relative to the social optimum.
Keywords: Cascades; Contagion; Network security; Security investments; Network centrality (search for similar items in EconPapers)
JEL-codes: D6 D62 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (39)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053116300837
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Network Security and Contagion (2013) 
Working Paper: Network Security and Contagion (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:166:y:2016:i:c:p:536-585
DOI: 10.1016/j.jet.2016.09.009
Access Statistics for this article
Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell
More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().